H and T Assesment in Cardiac Arrest: Pharmacological Perspect5ive

Posted on March 19, 2011

1



Its is imperative that an astute medic obtains a comprehensive medical history from family and caregivers in the setting of a Cardiac Arrest. This can assist you in the performance of running the “H and T’s,” from a pharmacological perspective.
Some root cause can be electrolyte driven, iatrogenic (overdose), drug interactions, or medications that prolong Qtc interval.
For the purpose of this blog, I will only discuss, one electrolyte driven that will manifest as Hyperkalemia.
One major category and widely used medical classes are the Angiotensin Converting Enzyme Inhibitors (ACE) or Angiotensin Receptor Blockers (ARB) medications, that are implicated in Hyperkalemia These medications are clinical indicated for Hypertension, Heart Failure and to renal protection (frequently in Diabetic patients).
Such examples are: Captopril, Enalpril, Lisnopirl, Qunapril, (ACE)
Diovan, Micardis, Cozaar, Atacand, Benicar (ARB)
 
In essence, they suppress Aldosterone and cause endogenous Potassium to increase. Aldosterone is responsible for renal clearance of potassium, thus allowing more potassium to accumulate in the body.
Therefore, you may see High T waves and wide QRS intervals. It may be prudent in PEA situations, to articulate to your Medical Control (based on your local protocols) to suggest the usage of Calcium Chloride or Gluconate, as a membrane stabilization agent.
Important Note: ACE inhibitor can cause allergic reactions causing angioedema in less than 1% of patients.  Angioedema is swelling of the face, oropharynx and glottic opening.  Angioedema can take anywhere from minutes to hours to develop. It may affect an area on one side of the body but not on the other. In most cases, angioedema is mild. Severe angioedema can cause the throat or tongue to swell, cutting off the airway, and it can be life threatening.
Advertisements
Posted in: Uncategorized